Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2006, 3:24 PM CDT for Ida County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2006, 3:24 PM CDT (20:24 UTC)
- Expired
- Sep 3, 2006, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:27 PM CDT | HAIL 0.88 | 3 Ssw Battle Creek, IA | |
| Sep 3, 3:37 PM CDT | HAIL 0.88 | 5 Ssw Battle Creek, IA | |
| Sep 3, 3:45 PM CDT | HAIL 1 | 6 E Danbury, IA | FROM 315 PM TO 345 PM HAIL UP TO 1 INCH IN DIAMETER ACCUMULATING TO DEPTHS UP TO 4 INCHES. HAIL STILL PRESENT ON THE GROUND AT 600 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 032024 SVRFSD IAC093-032100- /O.NEW.KFSD.SV.W.0182.060903T2024Z-060903T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 324 PM CDT SUN SEP 3 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 400 PM CDT * AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF BATTLE CREEK...OR ABOUT 10 MILES WEST OF IDA GROVE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IDA GROVE AROUND 345 PM CDT... ARTHUR AROUND 400 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4240 9567 4223 9567 4223 9535 4245 9534 $$ JM
2 follow-up statements
000 WWUS53 KFSD 032042 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 342 PM CDT SUN SEP 3 2006 IAC093-032100- /O.CON.KFSD.SV.W.0182.000000T0000Z-060903T2100Z/ IDA IA- 342 PM CDT SUN SEP 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR IDA COUNTY... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF BATTLE CREEK...OR ABOUT 8 MILES SOUTHWEST OF IDA GROVE...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... IDA GROVE AROUND 355 PM CDT... ARTHUR AROUND 400 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4240 9567 4223 9567 4223 9535 4245 9534 $$ JM
000 WWUS53 KFSD 032101 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 401 PM CDT SUN SEP 3 2006 IAC093-032111- /O.EXP.KFSD.SV.W.0182.000000T0000Z-060903T2100Z/ IDA IA- 401 PM CDT SUN SEP 3 2006 ...THE SEVERE THUNDERSTORM WARNING FOR IDA COUNTY EXPIRED AT 400 PM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4240 9567 4223 9567 4223 9535 4245 9534 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:34 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 3, 2:34 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT SUN SEP 3 2006 .DISCUSSION... UPPER LEVEL LOW PIVOTING SLOWLY SOUTHEAST THIS AFTERNOON. MAIN UPPER LEVEL FORCING PUSHING INTO NORTHWEST IOWA...WHICH HAS SPARKED SOME THUNDERSTORMS FROM FAR SOUTHEAST SD INTO NORTHWEST IOWA. HAD A REPORT EARLIER OF A FUNNEL WETS OF CANTON...AND THIS ENVIRONMENT DEFINITELY SUPPORTS FUNNELS WITH STRONG ENHANCED STRETCHING POTENTIAL UNDER THE UPPER LOW AND NEAR ANY OF THE WEAK CONVERGENT BOUNDARIES AT THE SURFACE. INSTABILITY MARGINAL SO NOT EXPECTING WIDESPREAD SEVERE...MAINLY A FEW FUNNELS AND SOME QUARTER OR SMALLER HAIL. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY 00Z...BUT ADDITIONAL WRAP AROUND SHOWERS LIKELY INTO THE NIGHT AND POSSIBLY THROUGH MONDAY MORNING. AFTER THIS...PRETTY QUIET WEATHER MONDAY NIGHT INTO WEDNESDAY. DID NOT MAKE ANY DRASTIC CHANGES TO TEMPERATURES AS MIXING TO AROUND 850-800MB SEEMS REASONABLE AND LOWS BELOW GUIDANCE ALSO LOOK ON TRACK WITH RIDGE OF HIGH PRESSURE MOVING THROUGH. IN THE LATTER PERIODS(THU-SUN)...NORTHWEST FLOW PREVAILS WITH A COUPLE OF WAVES OF INTEREST. THURSDAY LOOKS LIKE A WEAKER WAVE DROPS SOUTHEAST ACROSS THE REGION...BRINGING ENHANCED WARMING AHEAD OF THE INCOMING FRONT. WILL BUMP TEMPS ABOVE GUIDANCE ON THURSDAY. DISAGREEMENT THEN SETS UP FOR FRIDAY THROUGH SUNDAY AS THE NEW 12Z GFS MORE IN LINE WITH THE 00Z GFS IN DRIVING FRONT SOUTH OF THE AREA ON THURSDAY NIGHT. THE ONLY DIFFERENCE IS THAT THE 12Z GFS BURIES THE FRONT IN NORTHERN OK. THIS SEEMS A LITTLE DRASTIC AS JET STREAK NOT EXTREMELY STRONG AND LOCATED FARTHER NORTH. THE 06Z GFS AND DGEX WANT TO TIE UP FRONT NEAR THE CWA AND THIS SEEMS A BIT TOO FAR NORTH. SO...WILL AIM FOR FRONT GOING SOUTH OF AREA...JUST NOT QUITE AS FAR AS 12Z GFS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 3, 10:59 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT SUN SEP 03 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1059 AM CDT SUN SEP 03 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST MINNESOTA...FAR EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.THERE WILL BE A SLIGHT RISK OF SHORT LIVED SEVERE STORMS PRIMARILY OVER NORTHWESTERN IOWA. THE MAIN THREAT WITH THESE STORMS WILL BE FOR HAIL UP TO NICKEL SIZE...GENERALLY SOUTH AND EAST OF A LINE FROM WINDOM...TO WORTHINGTON...TO SIOUX CENTER...TO PONCA. THERE WILL ALSO BE THE THREAT FOR AN ISOLATED TORNADO EAST OF A LINE FROM SPENCER TO LE MARS TO SLOAN.ANY TORNADO THAT DOES OCCUR WILL BE VERY BRIEF. THE PRIMARY THREAT TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON FROM SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA. WHILE SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM TO 7 PM MAINLY OVER NORTHWESTERN IOWA AND SMALL PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHEASTERN NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Sep 3, 1:04 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 104 PM CDT SUN SEP 3 2006 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-032015- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 104 PM CDT SUN SEP 3 2006 ...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING... AT 1240 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 1 MILE WEST OF INTERSTATE 29 NEAR HIGHWAY 18. CONDITIONS SHOULD BECOME MORE FAVORABLE THROUGH THE AFTERNOON FOR DEVELOPMENT OF THESE FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY FOR FUTURE STATEMENTS OR WARNINGS. JM
Local storm report, Sep 3, 2:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN SEP 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 N OTO 42.32N 95.89W
09/03/2006 M0.88 INCH WOODBURY IA TRAINED SPOTTER
0242 PM HAIL OTO 42.28N 95.89W
09/03/2006 E0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
KWEISSERLocal storm report, Sep 3, 3:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT SUN SEP 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL OTO 42.28N 95.89W
09/03/2006 E1.00 INCH WOODBURY IA TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
LIEBLSpecial weather statement, Sep 3, 3:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN SEP 3 2006 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-032315- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 320 PM CDT SUN SEP 3 2006 ...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING... AT 315 PM...FUNNEL CLOUDS WERE REPORTED ASSOCIATED WITH A SHOWER NORTH OF BERESFORD. CONDITIONS WILL CONTINUE TO BE FAVORABLE THE REST OF THE AFTERNOON FOR DEVELOPMENT OF THESE FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY FOR FUTURE STATEMENTS OR WARNINGS. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:05 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
| Sep 3, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 51 min |
| Sep 3, 2:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| Sep 3, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.